Another SJS Lawsuit for the Courts
Posted: Tuesday, November 5th, 2013 at 2:31 pm
A patient who developed Stevens Johnson Syndrome (SJS) after taking the antibiotic Cleocin has recently filed a lawsuit against the drug’s manufacturer, Pfizer. The suit alleges that Pfizer did not adequately warn patients about the increased risks of developing SJS while taking Cleocin.
Thomas Bird was prescribed Cleocin to treat an infection in his diabetic feet. Shortly after, Bird developed SJS. The syndrome is a rare allergic reaction to medication, and in Bird’s case, the SJS developed into epidermal necrolysis. The personal injury lawsuit alleges that Bird suffered burns on 100 percent of his body. In addition, the suit alleges that Bird suffered with the sloughing of his eyelids and his body’s mucosal surfaces. Because of Cleocin, Bird alleges that he suffered irreversible injury and permanent scarring.
The suit was filed October 24 in a New York County Supreme Court, and it alleges that the maker knew about the increased risks of SJS but did not warn patients. Stevens Johnson Syndrome and epidermal necrolysis are serious conditions that lead to burns over a person’s body. Internal organs may also be affected, and SJS often causes permanent injuries in patients.
In another case, Christoper Steltzlen was given a medication to assist with grand mal seizures. As a result, Steltzlen developed SJS and lost skin on his feet and his hands. As a result, he was confined to a wheelchair for nearly nine months. Steltzlen ultimately survived the ordeal, but his hearing was severely damaged. Doctors later determined that SJS caused severe nerve damage that impacted his hearing. Steltzlen is 70 percent deaf in one hear and 100 percent deaf in the other ear.
SJS is a severe allergic reaction that can occur with medications that are usually well tolerated. It is linked to a variety of medications that are commonly prescribed. The Food and Drug Administration (FDA) recently warned patients about the risks of SJS and the use of acetaminophen. The warning was issued on August 1, 2013 and was given in response to a small number of cases in which patients developed SJS after receiving a product that contained acetaminophen.